Dyspepsia – also known as indigestion – shows up as a pain in your upper abdomen. It is often experienced soon after consuming a meal. This condition must not be confused with gastroesophageal reflux disease (GERD) or acid reflux. Feeling very full – especially, soon after a meal – is a characteristic symptom of dyspepsia. This fullness is also known as bloating. It is experienced at the duodenal area. Can you use proton pump inhibiting drugs – such as pantoprazole – for treating this condition? It is important to know more about this before commencing treatment.

Indigestion is often an outcome of ulcers, long term intake of painkilling drugs or non-steroidal anti-inflammatory drugs (NSAIDs) or due to autoimmune conditions such as cancers in the food pipe or in your stomach. Among the aforesaid factors, cancers fare as one of the rare causes.
Dyspepsia is diagnosed with an endoscopy; this is done under the supervision of a qualified medical specialist / gastroenterologist. Your body may also give away a few unique symptoms; these include a sudden loss of body weight, frequent spells of vomiting, insufficiency of iron (clinically termed as anemia), etc. Upon sensing one or more of these signs, it is essential to consult with a GI physician (i.e., gastroenterologist) without much delay.

Infections caused by bacterial strands – such as Helicobacter pylori or H. pylori – may also cause dyspeptic conditions. Such infections are more likely among elderly people – i.e., those aged above 60 years. Your gastroenterologist may advise opting for urea breath testing or an antigen test. Stool samples are collected; though these tests can also be done with blood samples, the results are not very accurate with blood sample-based tests. Traces of H. pylori indicate the presence of ulcers either on the inner lining of your food pipe or stomach.

Can you take proton pump inhibitors to treat bloating?

The first line of treatment – if your tests indicate presence of H pylori – is to commence a course of antibiotics. Drugs such as amoxicillin and / or clarithromycin are commonly prescribed for the treatment of these bacterial infections. In some severe cases, one of the above antibiotic drugs is taken along with proton pump inhibiting meds. This co-administration is recommended when there is an excessive accumulation of gastric acids. In some cases, infections of bacteria may be absent. In such instances, your GI specialist may advise a blood test to detect likely deficiency of red blood cells. Tests can reveal if there is a loss of blood through the gut; this can show up in the form of deficiency of iron. This type of condition is known as functional dyspepsia.

Intake of pantoprazole for functional dyspepsia / indigestion and bloating
Proton pump inhibiting meds such as omeprazole, pantoprazole or esomeprazole are prescribed – especially during the start of your treatment plan. These drugs are quite helpful in managing satiety; the key ingredients of these meds help prevent an early form of satiety (being full quickly after eating food) from showing up. Pantoprazole is hence known to manage feeling of fullness, bloating after you take a meal, etc. However, you may need to know that proton pump inhibitors may have very little effect on treating abdominal pain or other related discomforts.

If pantoprazole or other such PPI drugs fetch limited results, your GI physician may opt for other treatment plans. In this light, drugs known as prokinetic meds are recommended. An example of prokinetic drug is metoclopramide (which is commonly available both as generic variants as well as a branded drug – i.e., reglan). These meds are known to promote movement of your gut and can help manage bloating, pains in abdomen, cramping of muscles or other signs of dyspepsia. In some rare instances, a few tricyclic antidepressant drugs are administered in extremely low dosage forms. These drugs are known to create a placebo effect while treating gastric pains and bloating associated with dyspepsia.

While taking PPI drugs such as pantoprazole, you are advised to become aware of the likely side effects / discomforts the drug may cause. Most commonly experienced side effects are dizziness, pains in abdomen, loose stools / diarrhea, etc. Pantoprazole is also likely to cause deficiency of B12 vitamins and may impair bone health – these risks are found to be at a high level among women. Those living with kidney-related ailments – for example, inflammation or a drop in filtering efficiency are strongly recommended to stay away from PPI meds such as pantoprazole.

A critical look at your dietary habits

It is common knowledge that onions and other vegetables such as broccoli and beans are more likely to cause bloating. A diet rich in these vegetables may also cause gas. Not many people know that liquids such as milk and sodas as well as some fruits can lead to bloating. This is because of the presence of sugars such as lactose (found in dairy foods and dairy-based products) as well as fructose (a type of sugar increasingly seen in sodas and fruits). Intake of these sugars in larger quantities may cause cramping of abdominal muscles, indigestion / dyspepsia – which in turn can lead to bloating and / formation of gas.

If your gastric discomforts do not improve, it is a good practice to talk to a specialist about other possible treatment options. An advanced level of gastric endoscopy and a battery of tests (done on blood as well as stool samples) are often recommended. If you observe sharp / severe pains in your upper abdomen along with a feeling of being full, seek medical attention without any further delay. People who are living in any the Canadian provinces may reach out to a poison control center or call Health Canada as quickly as you possibly can. On the other hand, people residing in the US are advised to call 911 and seek clinical attention at the earliest possible time; you may also reach out to the helpdesk of the food and drug administration (FDA) to get needful medical care and support on an urgent mode.

In sum, proton pump inhibitors like pantoprazole help handle satiety or a feeling of fullness soon after intake of food. But, this med may have limited impact on abdominal pains. If PPI drugs are yielding suboptimal results, talk to your treating doctor or a GI physician (also known as a gastroenterologist) to explore other possibilities to treat bloating or a feeling of fullness.

Author

Write A Comment